Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 152, NWS Kansas City, MO

June 4, 2002Leavenworth County, Wyandotte County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 4, 2002, 10:09 AM CDT for Leavenworth County, Wyandotte County, Kansas. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 10:09 AM CDT (15:09 UTC)
Expired
Jun 4, 2002, 10:45 AM CDT
In force
36 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Leavenworth County, KS, Wyandotte County, KS

What was reported inside it

TimeReportWhereRemark
Jun 4, 10:14 AM CDTHail 1Basehor, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2137 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

902 
WUUS53 KEAX 041509
SVRMCI
KSC103-209-041545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1008 AM CDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEAVENWORTH COUNTY IN NORTHEAST KANSAS
  WESTERN WYANDOTTE COUNTY IN NORTHEAST KANSAS

* UNTIL 1045 AM CDT

* AT 1008 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR BASEHOR...OR 18 MILES NORTHWEST OF OLATHE...AND MOVING
  NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LANSING BY 1020 AM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3901 9515 3906 9484 3927 9485 3927 9515

BEUSTERIEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 4:07 AM CDT, 6 hours 2 minutes earlier.

Area forecast discussion, Jun 4, 4:07 AM CDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION...RETRANSMISSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
407 AM CDT TUE JUN 4 2002

TEMPERATURE AND PRECIP FORECASTS WILL BE TOUGH TODAY AND TONIGHT AS
A COLD FRONT SLOWLY MOVES THROUGH KANSAS AND MISSOURI.  THE ETA,
AVN, AND NGM MODELS CONTINUE TO STRUGGLE WITH PRECIPITATION.  DURING
THE LAST COUPLE OF DAYS PRECIPITATION HAS BEEN CONSISTENTLY FORECAST
TOO FAR SOUTH BY ALL THE MODELS.  THE 00Z RUNS FROM LAST NIGHT
DISPLAY THIS BIAS AGAIN.  I PREFER THE SHORT TERM FORECAST BY THE
RUC...KEEPING THE 700MB THERMAL RIDGE IN TACT THROUGH AT LEAST MID
DAY TODAY.  KEEPING THAT IN MIND, I WILL SLOW DOWN THE PROGRESSION
OF THUNDER INTO THE FORECAST AREA AND RAISE TEMPERATURES ABOUT 5
DEGREES ABOVE GUIDANCE.

PRECIPITATION COVERAGE SHOULD BE PRETTY EXTENSIVE TODAY. ALL THE
ELEMENTS NECESSARY FOR WIDESPREAD THUNDERSTORMS WILL BE PRESENT:
DEEP LAYER MOISTURE, SYNOPTIC SCALE LIFT, AND INSTABILITY.  I
SUSPECT CAPES WILL RUN SUBSTANTIALLY HIGHER THAN THE ETA FORECAST
BECAUSE PRECIPITATION SHOULD FORM LATER IN THE DAY THAN PROGGED BY
THE MODEL.  A FEW MORE HOURS OF SURFACE HEATING THAN THE MODEL
PREDICTS SHOULD YIELD MODERATE AMOUNTS OF INSTABILITY, BUT WEAK MID
LEVEL FLOW SHOULD PREVENT WIDESPREAD SEVERE STORMS OVER EASTERN
KANSAS AND NORTHERN MISSOURI TODAY.  A FEW STORMS COULD PRODUCE SOME
PULSE SEVERE, MAINLY IN THE FORM OF HAIL AND MARGINALLY SEVERE WIND.

POST FRONTAL SHOWERS ALONG THE 850MB BAROCLINIC ZONE SHOULD LINGER
INTO THE EARLY MORNING HOURS, ESPECIALLY SOUTH OF INTERSTATE 70.
THE EFFECTIVE BOUNDARY IS FORECAST BY THE AVN AND ETA TO CLEAR
CENTRAL MISSOURI EARLY IN THE DAY ON WEDNESDAY ENDING THE CHANCE FOR
PRECIPITATION OVER THE FORECAST AREA UNTIL LATE IN THE WEEKEND.

KOCH

EAX...
KS...NONE
MO...NONE

In the hours before

Special weather statement, Jun 4, 5:51 AM CDT, 4 hours 18 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
551 AM CDT TUE JUN 4 2002

* HAZARDS EXPECTED -
A FEW SEVERE THUNDERSTORMS ARE EXPECTED TODAY OVER NORTHEAST KANSAS
AND NORTHERN MISSOURI.  HAIL IS POSSIBLE THIS MORNING AND EARLY THIS
AFTERNOON NORTH OF KANSAS CITY...CHILLICOTHE...AND KIRKSVILLE.  THIS
AFTERNOON STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND
DAMAGING WIND GUSTS ALONG AND SOUTH OF THE MISSOURI RIVER.

* SPOTTER ACTIVATION -
MAY BE NEEDED BY MID DAY OVER NORTHEAST KANSAS AND NORTHERN MISSOURI.

DISCUSSION:  A COLD FRONT WILL PUSH THROUGH EASTERN KANSAS AND
NORTHERN MISSOURI TODAY.  STORMS WILL FIRE ALONG AND BEHIND THIS
FRONT AS IT MOVES SOUTH.  A FEW STORMS MAY PRODUCE HAIL THIS MORNING
IN NORTHWEST MISSOURI AND NORTHEAST KANSAS...NORTH OF KANSAS CITY
AND CHILLICOTHE THIS MORNING.  LATER IN THE DAY...STORMS WILL FIRE
ALONG THE COLD FRONT AS IT APPROACHES THE MISSOURI RIVER.  THESE
STORMS WILL ENCOUNTER MORE LOW LEVEL INSTABILITY AND WILL HAVE THE
POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS.  INDIVIDUAL
STORMS ARE NOT EXPECTED TO BECOME LONG LIVED DUE TO A LACK OF WIND
SHEAR...SO WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR AT HTTP://WEATHER.GOV.

KOCH

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.